What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 6:35 AM EST, 6 hours 15 minutes earlier.
Area forecast discussion, Jun 30, 6:35 AM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
735 AM EDT Fri Jun 30 2023
...New 12Z Aviation Discussion...
.SHORT TERM...
(Today through Saturday)
Issued at 416 AM EDT Fri Jun 30 2023
Key Messages:
-Uncertainty in morning/afternoon convection approaching GA that
is currently in KY
-How this convection evolves will have large impacts on heat and
storm chances later today and into tonight
-Saturday still looks to be hot, and heat advisories may be issued
later today into tonight for then once we have more certainty in
the convective evolution
Discussion:
Skies have mostly cleared out early this morning, but the one thing
you may notice if you are out and about is the light haze that is
hanging around the area. Some wildfire smoke continues to hang
around in the area and when combined with the high amount of
moisture in the lower atmosphere is acting to reduce visibilities a
bit. This haze should clear up some as the sun comes up and some of
the smoke and moisture begin to mix out.
Forecast for today remains challenging. Latest HRRR coming in just
after this package has now suddenly backed off bringing some showers
and storms into north GA during the morning our afternoon hours.
This is in contrast to the last several runs, which had showed
current convection in KY pushing increasingly southward and into the
northern reaches of the CWA by the late morning to early afternoon
before beginning to fade. Not going to buy into this new run just
yet - convection in KY has been persistent and outflow from a
cold pool is noted via satellite observations. This seems a bit
more organized than the shown by 08Z in the 06Z run. But time will
tell.
This convection will be important to how the rest of the day plays
out to an extent. If it can push in, clouds, rain, and even the
potential cold pool will all play a role in keeping things a bit
cooler than currently forecast. This would also remove some
instability from the atmosphere, limiting what is expected to be
another round at some point tonight. However, if this round doesn't
move through, we could get hit pretty good with a strong line of
storms later tonight that would pose threats of strong, damaging
winds and possibly hail. Instability values would likely be in the
2000-3000 (and possibly higher in pockets) J/kg this afternoon and
evening, which when combined with an organized cold pool, would
basically be jet fuel for any storms. Even for an overnight storm
system, out temperatures are not expected to cool much as humidity
values are extremely high, which would allow for storms to likely
remain surface based for some time.
Speaking of temperatures, they are cooking. As mentioned above,
timing of convection is driving some uncertainty, but the difference
between storms or no storms is likely the difference between hot and
uncomfortably hot. Even without storms we probably won't quite make
our heat index criteria of 105 for heat advisories, but we'd come
quite close and could hit it in isolated spots. One important thing
to note is that our overnight temperatures are not cooling much -
only into the 70s. For vulnerable populations, this does not provide
much in the way of relief overnight before they are hit again with
very warm temperatures the next day. Many heat deaths are a
byproduct of this accumulated stress on the body. With even warmer
temperatures forecast on Saturday, please keep this in mind
regardless of whether or not heat products are issued.
Lusk
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 416 AM EDT Fri Jun 30 2023
Key Messages:
- Heat will remain a concern (especially over central Georgia)
through the 4th of July.
- Several rounds of thunderstorm activity may occur in the region
between Sunday and the 4th of July.
- Temperatures shifting back towards seasonal averages to conclude
the week.
Sunday through the 4th of July:
This period will feature an upper level trough tracking through the
Tennessee Valley towards the Northeast. A surface front associated
with the trough should approach our region Sunday, before stalling
out somewhere between Kentucky and northern Georgia Monday and
Tuesday. A hot and humid airmass should be in place ahead of this
system Sunday, with heat indices in the 100-110 degree range
expected. Expect this to lead to a significant amount of instability
in the region on Sunday. The EPS, GEFS and CMCE all have
probabilities at or above 70% for CAPE in excess of 1000 j/kg, with
the GEFS and CMCE being fairly bullish with 60% or greater probs for
CAPE over 2000 j/kg. Lapse rates from 700-500 mb and shear are less
intriguing, so the main concerns with any storms on Sunday would
likely be wind or lighting related. As it has been for the last
couple of days the main caveat in the forecast for Sunday would be
any potential MCS development to our north and west. This could
disrupt our typically diurnally driven storm chances or the
temperature forecast.
With the aforementioned front potentially lingering in our region
Monday and Tuesday, thunderstorms will remain a concern. Currently
the confidence in the timing of any convection during this period is
low. Thus our forecast leans towards the typical diurnal pattern for
this time of year, with the greatest rain chances forecast in the
late afternoon and evening. For what it is worth (given the lower
confidence) this is consistent with guidance from the GEFS and EPS.
Our going rain chances peak in the 40 to 50 percent range for both
Monday and Tuesday during the afternoon and evening. Disruptions
could occur for any 4th of July celebrations, and the forecast
should be monitored for this potential going forward.
Wednesday through Next Weekend:
Guidance from the global ensembles suggests near zonal flow over the
Southeast and troughing over the Great Lakes and Northern Plains to
conclude the week. If this holds true we may see a shift back to
more seasonal temperatures (highs over 88 to 93 degrees) by the end
of the workweek. Diurnally driven convection will likely continue,
though a shift towards typically summer time pop storms would be
favored as opposed to the recent MCS activity due to the loss of
northwest flow aloft.
Albright
&&
.AVIATION...
(12Z TAFS)
Issued at 729 AM EDT Fri Jun 30 2023
Early morning haze and smoke should fade as sun continues to rise,
improving vsby to VFR. Cu field expected to develop this
afternoon, though how long it sticks around will be dependent on
TSRA in TN that is moving south. That may impact the airport this
afternoon around 18-22Z, though uncertainty on how well it holds
together. Another round of TS possible later tonight into early
tomorrow morning, but that will also likely depend on the
evolution of the ongoing storms. Winds will be from W to NW
through period 5-10 kts, though could see brief switch to NE if
storms hold together and gust front moves through.
//ATL Confidence...12Z Update...
Medium confidence in placement and timing of convection. High all
others.
Lusk
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 70 95 72 96 / 20 30 30 30
Atlanta 72 97 74 96 / 20 30 20 30
Blairsville 67 90 68 90 / 20 40 30 40
Cartersville 71 98 73 97 / 20 30 20 40
Columbus 74 101 74 98 / 20 30 30 40
Gainesville 71 95 73 95 / 20 30 30 30
Macon 72 98 74 99 / 20 30 20 30
Rome 72 100 74 96 / 20 30 20 40
Peachtree City 71 98 72 97 / 20 30 20 30
Vidalia 74 98 76 99 / 20 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Jun 30, 11:51 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1251 PM EDT Fri Jun 30 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1251 PM EDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Thunderstorms will be possible today across north and central
Georgia, with best chances across northern Georgia. Some of these
storms could be strong to severe, with damaging wind gusts, large
hail, frequent lightning, and locally heavy rainfall being the
primary hazards. A Slight Risk (2 out of 5) for severe weather is
in effect for far northern Georgia, with a Marginal Risk (1 out
of 5) across remaining portions of north and central Georgia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Hot and humid conditions will lead to elevated heat index values
between 100-110 degrees across portions of the forecast area from
Saturday through Wednesday. If spending time outdoors, be sure to
stay hydrated, wear lightweight clothing, and take plenty of time
to rest.
Additionally, isolated to scattered afternoon and evening
thunderstorms are possible each day Saturday through Monday. Some
storms may become strong to severe with damaging wind gusts,
large hail, and locally heavy rainfall being the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, Jun 30, 11:26 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1226 PM EDT Fri Jun 30 2023
GAZ001-002-011-301700-
Chattooga GA-Walker GA-Dade GA-
1226 PM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southwestern Walker,
southwestern Dade and northwestern Chattooga Counties through 100 PM
EDT...
At 1226 PM EDT, a strong thunderstorm was near Sulpher Springs, or 13
miles south of Trenton, moving south at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Menlo, Rising Fawn and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3482 8542 3453 8534 3446 8550 3481 8557
TIME...MOT...LOC 1626Z 354DEG 25KT 3469 8551
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 30, 12:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
101 PM EDT Fri Jun 30 2023
GAZ011-012-019-020-301730-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
101 PM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern Floyd,
western Gordon, northeastern Chattooga and northwestern Bartow
Counties through 130 PM EDT...
At 101 PM EDT, a strong thunderstorm was over Everett Springs, or 9
miles west of Calhoun, moving south at 35 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Calhoun, Adairsville, Plainville, Shannon, Pinson, Oostanaula,
Subligna, Sugar Valley, Armuchee, Everett Springs and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3456 8524 3459 8516 3459 8506 3461 8506
3462 8505 3461 8505 3461 8503 3432 8489
3420 8499 3422 8516
TIME...MOT...LOC 1701Z 340DEG 32KT 3449 8511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 30, 12:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT Fri Jun 30 2023
GAZ019-301745-
Floyd GA-
105 PM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southwestern Floyd
County through 145 PM EDT...
At 105 PM EDT, a strong thunderstorm was over Lyerly, or near
Summerville, moving south at 35 mph.
HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Cave Spring, Lindale and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3429 8539 3430 8538 3431 8538 3433 8537
3437 8533 3440 8526 3410 8509 3409 8516
3410 8516 3410 8526 3408 8526 3409 8542
3429 8546
TIME...MOT...LOC 1705Z 343DEG 29KT 3440 8538
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 30, 12:22 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
122 PM EDT Fri Jun 30 2023
GAZ020>022-031>033-301745-
North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-Forsyth GA-Paulding GA-
122 PM EDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of eastern Paulding,
Cherokee, western Forsyth, Cobb, northeastern Fulton and southeastern
Bartow Counties through 145 PM EDT...
At 122 PM EDT, a line of strong thunderstorms was along a line
extending from Reavis Mountain to near White, and moving south at 35
mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Marietta, Canton, Cartersville, Cumming, Mountain Park, Peachtree
Corners, Sandy Springs, Roswell, Johns Creek, Alpharetta, Smyrna,
Dunwoody, Milton, Kennesaw, Duluth, Woodstock, Acworth, Powder
Springs, Holly Springs and Austell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3437 8440 3438 8426 3434 8426 3433 8421
3410 8411 3407 8412 3405 8410 3403 8412
3403 8417 3400 8418 3399 8420 3400 8420
3400 8425 3397 8426 3396 8430 3397 8434
3394 8435 3380 8476 3424 8484 3439 8443
TIME...MOT...LOC 1722Z 349DEG 30KT 3438 8434 3423 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 30, 12:44 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
144 PM EDT Fri Jun 30 2023
GAZ019-020-030-031-041-301815-
Polk GA-Haralson GA-Bartow GA-Paulding GA-Floyd GA-
144 PM EDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northwestern
Paulding, northern Haralson, southern Floyd, Polk and southwestern
Bartow Counties through 215 PM EDT...
At 143 PM EDT, a line of strong thunderstorms was along a line
extending from Forney to near Cedartown to near Taylorsville, and
moving south at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cedartown, Rockmart, Tallapoosa, Aragon, Cave Spring, Braswell,
Taylorsville, Yorkville, Fish Creek, Etna, Eubank Lake, Esom Hill,
Antioch, Van Wert, Seney and Felton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3415 8543 3413 8525 3420 8499 3392 8490
3384 8526 3385 8538 3410 8543
TIME...MOT...LOC 1743Z 359DEG 28KT 3408 8543 3407 8525 3415 8502
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 30, 12:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
147 PM EDT Fri Jun 30 2023
GAZ020>022-031>034-045-301815-
North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-DeKalb GA-Forsyth GA-
Gwinnett GA-Paulding GA-
147 PM EDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northeastern
Paulding, southern Cherokee, northwestern DeKalb, southwestern
Forsyth, Cobb, northwestern Gwinnett, northeastern Fulton and
southeastern Bartow Counties through 215 PM EDT...
At 146 PM EDT, a line of strong thunderstorms was along a line
extending from Emerson to Oak Grove to near Mountain Park to near
Holbrook, and moving southeast at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Marietta, Lawrenceville, Cumming, Peachtree Corners,
Mountain Park, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Smyrna, Dunwoody, Milton, Kennesaw, Duluth, Woodstock, Acworth, Sugar
Hill, Suwanee and Powder Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3389 8477 3386 8441 3388 8418 3402 8394
3425 8420 3417 8441 3415 8460 3415 8479
TIME...MOT...LOC 1746Z 330DEG 25KT 3411 8475 3410 8459 3413 8439 3419
8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116358, 1116366, 1116369, 1116377, 1116383, 1116384, 1116387, 1116397, 1116400, 1116401, 1116403, 1116404, 1116415, 1116416, 1116417, 1116420, 1116421, 1116422, 1116423, 1116424, 1116426, 1116515, 1116428, 1116450, 1116451, 1116452, 1116455, 1116456, 1116458, 1116519, 1116453, 1116460, 1116462, 1116463, 1116479, 1116481, 1116482, 1116507, 1116483, 1116484, and more.